Colorado, 2024

High Wind in Colorado, March 1 to 2, 2024

March 1 to 2, 2024 · NWS GJT · 6 events in 6 counties and zones

A strong Pacific low pressure trough moved into the Pacific Northwest and dropped south through the Great Basin in the days leading up to March 1st. At the base of this trough, a 160 knot jet aloft tracked overhead of eastern Utah and western Colorado beginning on the 1st, with daytime heating starting to mix down these much stronger southwest winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific low pressure trough moved into the Pacific Northwest and dropped south through the Great Basin in the days leading up to March 1st. At the base of this trough, a 160 knot jet aloft tracked overhead of eastern Utah and western Colorado beginning on the 1st, with daytime heating starting to mix down these much stronger southwest winds. Winds peaked during the late morning and afternoon hours on the 2nd as the pressure gradient through the atmosphere tightened up ahead of a strong cold front. Strongest winds were observed just prior to the cold front's passage, and led to numerous reports of power outages, downed trees, and even a few small brush fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 1, 4:46 PM MST, 14 minutes earlier. Its key messages:

  • Gusty southwest winds ahead of a strong winter storm will envelope the region Saturday. Wind gusts up to 70 mph and steady wind speeds of 30-45 mph are expected Saturday and into Sunday.
  • Winter storm conditions develop across the northern half of the CWA Saturday afternoon and spread southward by Sunday morning. Mountain snowfall of 1-2 feet is expected, while lower valleys will see 6-12 inches.
  • Unsettled weather is expected to continue through the week in the wake of this winter storm. Temperatures will remain at or below climatology with periods of cloud cover over the region.
Area forecast discussion, Mar 1, 4:46 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
446 PM MST Fri Mar 1 2024

.KEY MESSAGES...

- Gusty southwest winds ahead of a strong winter storm will
  envelope the region Saturday. Wind gusts up to 70 mph and
  steady wind speeds of 30-45 mph are expected Saturday and into
  Sunday.

- Winter storm conditions develop across the northern half of
  the CWA Saturday afternoon and spread southward by Sunday
  morning. Mountain snowfall of 1-2 feet is expected, while
  lower valleys will see 6-12 inches.

- Unsettled weather is expected to continue through the week in
  the wake of this winter storm. Temperatures will remain at or
  below climatology with periods of cloud cover over the region.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 255 PM MST Fri Mar 1 2024

A potent winter storm is brewing out west this afternoon and will
arrive into our CWA Saturday. A strong polar jet digs southward out
of the Gulf of Alaska tonight and hooks eastward across the Great
Basin. Southwesterly flow ahead of this jet has begun to pick winds
up this afternoon across much of the region. This trend will
continue as the pressure gradient tightens ahead of this incoming
storm. Winds will remain breezy overnight and keep temperatures
relatively stable in some of our valleys. The lone exception could
be the Gunnison Basin that will remain somewhat sheltered from the
winds and allow another cool and clear night there. Winds will first
inch up overnight on some of our high terrain, including the
Tavaputs, Eastern Uintas, and Uncompahgre. Winds then spread to our
valleys and remaining terrain Saturday morning. A Winter Storm
Warning has been issued for the eastern Uintas on Saturday morning,
along with numerous High Wind Warnings and Advisories. Winds are
expected to remain steady at 30 to 45 mph on Saturday with gusts of
50-70 mph around the region. While temperatures will remain mild(5-
10 degrees over climatology) under generous warm air advection
Saturday, wind conditions will make for a challenging day for anyone
outdoors.

Saturday evening, a series of vorticity lobes will pulse through
ahead of the front, spreading wintry weather conditions across
northwest Colorado. Winter Storm Warnings begin at 5pm MST and
continue through the weekend as this storm works its way through. A
prominent cold front oriented east to west will settle into the
northern half of the CWA late Saturday night, likely bringing
numerous banded snow showers. Some of the highest snowfall rates are
expected in the high country Saturday night. Strong winds and
plummeting temperatures will make for difficult travel around the
region, especially where snowfall/wind will contribute to whiteout
conditions. Winds will ease some over northwest Colorado by daybreak
Sunday, but southward, gusts will remain strong, especially on the
Uncompahgre, Central Mountains, and San Juans. Due to the numerous
products issued for this forecast, travelers and outdoor enthusiasts
are urged to visit weather.gov/gjt for more specific details of the
forecast for this significant winter storm.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 255 PM MST Fri Mar 1 2024

The cold front associated with this strong storm system will already
be across northwest Colorado Sunday morning and settling around the
central mountain corridor just south of I-70 by Sunday afternoon
before getting washed out or retreating back northward across
northwest Colorado according to the latest frontogenesis signatures.
A 140 kt jet will lay west to east across northwest Colorado,
providing sufficient lift and strong winds to continue mixing down
to the surface. The most intense period of heavy snowfall will be
through Sunday evening before rates begin to lessen as the front
retreats back northward. Given that the lift will be favored across
northwest Colorado and the central Colorado mountains, these areas
are favored for significant snow accumulations with snow measured in
feet. Through Monday morning, the 48 hr snowfall accumulation
probabilities show a greater than 90 percent chance of a foot or
more over the Park Range with greater than 80 percent chance of a
foot or more over the Flattops and central mountains. The San Juans
chance of over a foot of snow is less than 15 percent now, so this
storm is really favoring the northern and central areas due to the
cold front and trough axis not really making it that far south. The
northwest Colorado valleys are also something to watch as
probabilities of greater than 6 inches sit at around 40 to 50
percent. The southern mountains, including the San Juans will still
see snow but more likely in the 6 to 12 inch range with
probabilities of greater than 6 inches sitting at 70 to 80 percent
for the San Juans.

In addition to the heavy snowfall potential, especially for the
northern and central mountains, we are also looking at potential for
snow squalls continuing from Saturday evening across northwest
Colorado into Sunday morning and expanding across mainly northern
and central Colorado through Sunday afternoon. CAPE values increase
to a modest 100 to 200 J/kg which is enough for this sort of
convective activity and snow squall potential. Lapse rates will be
steep as well upwards of 8 C/km. Winds will still be breezy and
gusty elsewhere as the lower valleys still see some of those
stronger gusts above 40 mph carry into Sunday morning with gusts 30
to 40 mph possible through Sunday afternoon, not quite as strong as
they are expected to be on Saturday, but still strong. Winds in the
mountains will be gusting in the 40s and 50s through Sunday so
blowing snow and near whiteout conditions in addition to the heavy
snow will create hazardous travel conditions Sunday morning through
even Monday morning over the passes, so think twice before heading
over the mountain or take extra precautions and be weather aware and
prepared for the conditions.

Discrepancies crop up Monday and beyond with what will happen with
this trough and how long snow will linger. The ECMWF lifts this
trough north of the region by Monday, putting an end to snowfall and
keeping things relatively dry while the GFS holds on to the
troughiness and pushes the remaining bits of the trough across the
area Monday afternoon and evening. The GFS has trended back a bit on
this and the depth of the trough passage, keeping it further north
though, so something to monitor. Beyond Tuesday, models remain
unsettled through the end of the week with several disturbances
passing through. Lots of discrepancy though on the timing of these
waves between models and between runs so low confidence in this
forecast. Temperature wise, our highs drop by about 10 to 15 degrees
on Sunday compared to Saturday, ending up about 5 to 10 degrees
below normal. This cooldown will be more noticeable in the north
behind the cold front that only drops into the central mountain
corridor before lifting back northward, hence why the northern and
central mountains and northwest Colorado valleys are favored for the
best snowfall. You can put the eastern Uintas into the mix as well
as they will also be favored in this pattern. Temperatures slowly
moderate a bit to near normal by mid next week but drop back a bit
about 5 degrees below normal by late in the coming week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 446 PM MST Fri Mar 1 2024

Clouds increase tonight and into Saturday as the next system
moves into the Great Basin. The southwest gradient overhead will
tighten through the TAF period with breezy gusts of 25 to 35 mph
through the night. LLWS will impact several terminals after 03Z
as strong directional shear aloft increases overnight tonight
into Saturday morning. After 14Z Saturday, widespread wind gusts
of 35 to 55 mph are expected with even stronger gusts late
Saturday on mountain peaks. Showers will also gradually develop
throughout the day with activity spreading from west to east
north of I-70. Some virga will likely occur which will further
complicate winds at the surface. All the same, VFR conditions
will prevail through much of the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...High Wind Warning from 8 AM to 5 PM MST Saturday for COZ001-
     002.
     Winter Storm Warning from 5 PM Saturday to 5 AM MST Monday for
     COZ001>003-005.
     Wind Advisory from 8 AM to 5 PM MST Saturday for COZ003-017.
     Winter Storm Warning from 5 PM Saturday to 9 AM MST Monday for
     COZ004-009-010-012-013.
     Wind Advisory from 8 AM Saturday to 5 AM MST Sunday for
     COZ006>008-011-020-021.
     Winter Weather Advisory from 11 PM Saturday to 11 AM MST
     Sunday for COZ014.
     Winter Weather Advisory from 5 PM Saturday to 11 AM MST Sunday
     for COZ017>019.
UT...Wind Advisory from 8 AM to 5 PM MST Saturday for UTZ028.
     Wind Advisory from 8 AM Saturday to 5 AM MST Sunday for UTZ022-
     025-029.
     Winter Weather Advisory from 5 PM Saturday to 11 AM MST Sunday
     for UTZ028.
     Winter Storm Warning from 11 AM Saturday to 5 PM MST Sunday
     for UTZ023.
     Wind Advisory from 8 AM Saturday to midnight MST Saturday
     night for UTZ024.
     High Wind Warning from 8 AM Saturday to 5 AM MST Sunday for
     UTZ027.

&&

SHORT TERM...LTB
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Mar 1, 5:09 AM MST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
509 AM MST Fri Mar 1 2024

COZ001>014-017>023-UTZ022>025-027>029-021215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
509 AM MST Fri Mar 1 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Winds increase this afternoon with gusts to 40 mph in some of the
western valleys. The mountains can expect gusts 50 to 60 today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds increase significantly Saturday with gusts up to 55 mph in the
valleys possible and over 65 mph in the mountians. A strong cold
front with the next system arrives Saturday night that will help
keep things windy while spreading snow across the region overnight
and Sunday. Temperatures will plummet behind the front with significant
mountain snow possible, especially across the northern Utah and
Colorado mountains. Cool and unsettled weather remain in place
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Lower Yampa River Basin

When
March 1, 5:00 PM MST to March 2, 5:00 PM MST
Where
Lower Yampa River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Winds began to increase across Colorado Zone 001 late in the afternoon on March 1st and peaked on the afternoon of the 2nd. The peak gust was 59 mph, recorded at the Dragon Road site between 1500 and 1600 on the 2nd. Gusts at other sites throughout the zone ranged from 45 mph up to 58 mph.

High Wind, Central Gunnison and Uncompahgre River Basin

When
March 2, 7:00 AM MST to 6:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$18,000
Reported by
ASOS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The peak gust of 62 mph was recorded twice, once at the ASOS KMTJ at the Montrose Regional Airport at 2:03 PM, and also at the mesonet site 2 NW Montrose, also at 2:03 PM. Other recorded gusts across the zone ranged from 45 mph to 60 mph. Reports of power outages in Montrose County were also recorded during this period, per Delta-Montrose Electric Association.

High Wind, Grand Valley

When
March 2, 9:00 AM MST to 6:00 PM MST
Where
Grand Valley forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$37,000
Reported by
Mesonet
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Two mesonet sites, 9 WSW Mack and 070w001 Utah State Line, both reported a peak gust of 64 mph, at 4:36PM and 5:27 PM respectively. The KGJT ASOS reported a peak gust of 60 mph during this period as well. Other gusts recorded across the region ranged from 45 mph to 60 mph. Reports of downed trees in the City of Grand Junction were received from the Grand Junction Fire Department, as well as numerous power outages across the valley according to Grand Valley Power. Two minor brush fires also occurred during this period of high winds, according the Grand Junction Fire Department, possibly sparked by arcing power lines and fanned by the strong winds.

High Wind, Roan and Tavaputs Plateaus

When
March 2, 10:00 AM MST to 4:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Numerous mesonet sites across Colorado Zone 003 reported wind gusts above high wind thresholds during the day on March 2nd. The peak gust of 83 mph was recorded at both the mesonet site 1W Douglas Pass and the site 139s034 Douglass Pass between 1200 and 1500. Other recorded gusts in the zone ranged from 45 mph to 80 mph.

High Wind, Central Yampa River Basin

When
March 2, 10:00 AM MST to 6:00 PM MST
Where
Central Yampa River Basin forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$33,000
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The peak gust of 62 mph was recorded three times between two different sites. The earliest occurrence of this was recorded at the mesonet site 1 ESE Meeker at 10:38 AM, followed by both the mesonet site and the ASOS site KEEO recording gusts to 62 mph at 10:53 AM. Other gusts around the region ranged from 45 mph to 60 mph. Numerous power outages were recorded across Moffat County during this period of high winds, with the most concentrated area being around Maybell, CO, according to the Yampa Valley Electric Association.

High Wind, Debeque to Silt Corridor

When
March 2, 10:00 AM MST to 6:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The peak gust of 79 mph was recorded at the CDOT mesonet station 070w051 Beaver Tail Tunnel at 1:38 PM on the 2nd. Other gusts across the zone were generally 50-65 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168907, 1168934, 1168932, 1168906, 1168933, 1168935.